Layer 1

RPS: Change the law to stop retailers offering paracetamol multipacks

Ash Soni: The sale of medicines brings added responsibilities to retailers
Ash Soni: The sale of medicines brings added responsibilities to retailers

The Royal Pharmaceutical Society (RPS) has renewed its calls for legislation to prevent retailers from offering multipacks of paracetamol, following a Which? investigation.

As part of its latest pharmacy investigation, the consumer charity sent undercover reporters into 42 pharmacies, supermarkets and discount stores, to attempt to buy four 16-tablet packets of regular paracetamol.

It is illegal to sell more than 100 tablets or capsules of either paracetamol or aspirin in any one retail transaction, and Medicines and Healthcare products Regulatory Agency (MHRA) guidelines limit sales to two packets per transaction.

"Worryingly, Poundland has a multibuy promotion, selling three 16-tablet packets of paracetamol for £1," Which? highlighted when it published its results on Saturday (February 17).

Responding to the findings, RPS president Ash Soni said the society “would like to see legislation to stop retailers offering multibuy deals on paracetamol".

"The sale of medicines brings added responsibilities to retailers, because of the potential harm if they are not taken correctly," he explained to C+D yesterday (February 22).

"This responsibility for medicines safety cannot be guaranteed merely through voluntary codes of conduct," Mr Soni added. "Those codes are being openly flouted."

"It’s time to change the law and stop retailers putting profits before patient safety."

Find out why Numark branded Poundland’s defence of its paracetamol multipack offers "completely inappropriate" here.

In 2012, the MHRA criticised Poundland's multibuy promotions on analgesics and the RPS wrote to the retailer to ask them to stop its "disgraceful sales promotions". The following year, the society called for tighter legislation on paracetamol sales.

You can read C+D's 2015 investigation into retailers breaching MHRA pain relief guidelines here.

15 Comments
Question: 
Do you believe the law on selling paracetamol needs to change?

Edward H Rowan, Locum pharmacist

How can we possibly be expected to monitor sales of any medicine without them being recorded in some way? If someone really wants to buy lots of Paracetamol then they can easily go to different shops.

Codeine is the big problem - from where I'm standing now, in a supermarket pharmacy on a Sunday morning, I'll bet half of the OTC transactions I see will be for Codeine. I've even stopped someone from buying it at two different pharmacies.

 

Mohammed Patel, Community pharmacist

Nothing will change because nobody can be bothered to do anything. The RPS have the clout of a wet sock, and the GPhC only care if there is a pharmacist for them to sanction!

Jonny Johal, Pharmacy Area manager/ Operations Manager

According to the DH, drug errors contributed to 22,000 deaths a year, one in five prescriptions contained an error - today’s BBC news. 

Let’s look at ourselves first and put things in perspective; paracetamol overdoses cause approx 120 deaths a year and we are moaning about Poundland’s promotions. Pharmacists are a much more significant risk to patients than Poundland. 

That's a bit of a daft comment really. Deaths from paracetamol overdose are pretty rare but many people are admitted to hospital for treatment because of overdosing. That's a bit like only recording heart attack cases when someone has died.

Jonny Johal, Pharmacy Area manager/ Operations Manager

That is only one measure, you can quote other comparable figures if you like. The same facts will emerge.

Medication errors across the NHS caused by professionals are far more common than paracetamol overdoses due to a lack of monitoring by pharmacists. Besides, I wouldn't want to be a medication police, personally I would buy what I want and wouldn't like to be questioned by a sale prevention pharmacist.

Jonny Johal, Pharmacy Area manager/ Operations Manager

PS the figures quoted refer to the NHS as a whole, therefore not all of them are pharmacy mistakes.

Valentine Trodd, Community pharmacist

It is illegal to sell more than 100 tablets or capsules of either paracetamol or aspirin in any one retail transaction.

The MHRA guidelines limit sales to two packets per transaction.

The guidelines and the law don't line up - it ain't rocket science. Change the law.

Leon The Apothecary, Student

It really doesn't, and no wonder you see a discrepancy with such confusing information. Two packs of 32 tablets are okay, but four packs of 16 are not?

Adam Hall, Community pharmacist

A while ago, you could only get medicines from a pharmacy; then you weren't allowed promotions/multipacks - when will they wake up and revert to a system where medicines are supplied through pharmacies?! Without that, regulation is pointless

Jonny Johal, Pharmacy Area manager/ Operations Manager

Adam, why should pharmacies have a monopoly on sale of medicines? Anti competitive! Is it because you want a cartel to preserve your way of life? Your comments are financially motivated. 

N O, Pharmaceutical Adviser

Just like why Booze and Cigarretes can only be sold through licensed shops and the shop is responsible and liable for any mis-selling on the age grounds. Get it??

Jonny Johal, Pharmacy Area manager/ Operations Manager

Well, the recent announcement from the MHRA on pharmacist drug dealers really helped your case then, not to forget the BBC was able to walk into pharmacies and bought controlled drugs (a few years ago). 

Ilove Pharmacy, Non Pharmacist Branch Manager

Ahh the RPS speaks! Any other pronouncements to make or is this top of the agenda? If Mr SOni is so concerned with 'medicines safety' perhaps he should pop into Boots or Llloyds and shadow the duty pharmacy and report back with his musings.

Jonny Johal, Pharmacy Area manager/ Operations Manager

No, the RPS is behaving selfishly.

N O, Pharmaceutical Adviser

Too late RPS, but not surprised at all !!! Why just stop at Paracetamol ?? Go one step ahead and have a complete review of all GSL MEDICINES, aka any product containining aspirin, ibuprofen, cold medicines etc. Then you will get to see the resistance from the big chains (super markets et al.) and the corner shops. The problem is not limited to paracetamol my friends, it is just a tip of the iceberg!!

Job of the week

Pharmacist Manager
Wrexham , North Wales
Great Salary & Bonus.